MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM ACE 64 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM ACE 64 REPERFUSION CATHETER; NRY
Catalog Number 5MAXACE064
Medical Device Problem Code Kinked (1339)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/26/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2016-00887.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure using penumbra system 3max reperfusion catheter (3max) and penumbra system ace 64 reperfusion catheter (ace 64).During the procedure, while being used through the ace 64 to remove thrombus, the 3max was pulled back and it became stuck inside the ace 64, and the 3max tip separated inside the ace 64; therefore, the physician removed the ace 64 with the 3max inside and completed the procedure using a new 3max with a new ace 64.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Result: the penumbra system ace 64 reperfusion catheter (ace 64) was bent in multiple locations along the distal shaft, and ovalized on the distal tip.The non-penumbra guidewire was kinked in multiple locations along its length.Conclusion: evaluation of the returned penumbra system 3max reperfusion catheter (3max) revealed it was fractured and stretched.This type of damage typically occurs due to forceful retraction of the 3max against resistance.It is possible for the distal segment of the 3max to become restrained against patient anatomy or other devices used in the procedure that may have prolapsed in the patient anatomy.If the distal segment of 3max is pinned or otherwise restrained, and then forcefully withdrawn against the resistance, the catheter shaft may become stretched and fractured.Further evaluation revealed the 3max was kinked and ovalized on the distal tip.This damage likely occurred due to forceful manipulation of the 3max during positioning within anatomy.Evaluation of the returned ace 64 revealed it was bent in multiple locations along the distal shaft and ovalized on the distal tip.This damage typically occurs due to forceful manipulation of the ace 64 during use.The damage observed on the ace 64 may have contributed to the 3max becoming stuck during retraction.Penumbra catheters are 100% visually inspected during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM ACE 64 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5746472
Report Number3005168196-2016-00888
Device Sequence Number18837007
Product Code NRY
UDI-Device Identifier00814548013961
UDI-Public00814548013961
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K152541
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/27/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/22/2018
Device Catalogue Number5MAXACE064
Device Lot NumberF66625
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/29/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/27/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/23/2016
Supplement Report FDA Received Date08/29/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age79 YR